Critical Care |

Cocaine Blues: A Case of Drug-Induced Methemoglobinemia FREE TO VIEW

Brent Tatsuno, MD; Scott Oh, DO; Jaime Betancourt, MD
Author and Funding Information

Cedars Sinai Medical Center, Los Angeles, CA

Chest. 2014;146(4_MeetingAbstracts):318A. doi:10.1378/chest.1969439
Text Size: A A A
Published online


SESSION TITLE: Critical Care Student/Resident Case Report Posters III

SESSION TYPE: Medical Student/Resident Case Report

PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM

INTRODUCTION: Acquired methemoglobinemia has been associated with various substances including benzocaine and nitrates. We present a case of cocaine-associated methemoglobinemia attributed to an adulterant used to “cut” it.

CASE PRESENTATION: A 22 year old female presented to the Emergency Department with blue skin after using intranasal cocaine. Initial exam was notable for tachycardia, tachypnea, and cyanosis. Oxygen saturation (SaO2) remained low at 86% despite supplemental oxygen. Co-oximetry measured a methemoglobin (metHb) level of 69.8%. Methylene blue was administered in addition to usual supportive care. The metHb level dropped to 8.3% within one hour and 1.2% by day 2, and she was discharged on hospital day 3.

DISCUSSION: Methemoglobinemia may be hereditary or triggered by exposure to an offending agent. Ferrous iron (Fe2+) is oxidized to the ferric state (Fe3+) forming metHb which is unable to bind oxygen. Manifestations reflect the degree of impaired oxygenation and include dyspnea, hypoxia, headache, coma, and hemodynamic compromise. MetHb renders pulse oximetry inaccurate as it normally absorbs light at both 660 and 940 nm, whereas metHb has a peak of 631 nm. SaO2 tends to be fixed at about 85% at metHb levels >20% irrespective of oxyhemoglobin levels (1). Chocolate brown and blue blood which does not change when exposed to oxygen has been reported with metHb (2). A saturation gap, the difference between SaO2 and PaO2, is indicative of elevated metHb (3). Methemoglobinemia associated with cocaine is due to diluting adulterants employed to maximize profits, rather than to the cocaine itself (1-3). Local anesthetics such as benzocaine and phenacetin implicated in methemoglobinemia are utilized as they mimic the local effects of cocaine. Methylene blue is indicated for a symptomatic patient or a metHb level >20%, in addition to usual supportive care. It is administered intravenously at 1-2 mg/kg over 5 minutes and can be repeated at 1 mg/kg after 20-30 minutes. Hyperbaric oxygen and exchange transfusion may also be helpful (3). Patients should be monitored for rebound phenomenon based on exposure pharmacokinetics.

CONCLUSIONS: Acute acquired methemoglobinemia is a potentially fatal condition precipitated by various medications including diluents used to adulterate cocaine. A saturation gap may provide a characteristic diagnostic clue prompting confirmation with co-oximetry. Intravenous methylene blue should be considered for symptomatic patients or high levels of metHb.

Reference #1: Hunter L, Gordge L, Dargan PI, et al. Methaemoglobinaemia associated with the use of cocaine and volatile nitrites as recreational drugs: a review. Br J Clin Pharmacol. 2011. 72(1): 18-26.

Reference #2: McKinney CD, Postiglione KF, Herold DA. Benzocaine-adulterated street cocaine in association with methemoglobinemia. Clin Chem. 1992; 38(4): 596-597.

Reference #3: Weichert I. Acute Management of Cocaine-Associated Methaemoglobinaemia. Case Reports in Medicine. 2011; 2011: Article ID 136396, 1-3.

DISCLOSURE: The following authors have nothing to disclose: Brent Tatsuno, Scott Oh, Jaime Betancourt

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
Drug-induced methaemoglobinaemia. Acute Med 2013;12(3):181.
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543